Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 238, NWS Cheyenne, WY

August 5, 2018Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 5, 2018, 3:19 PM MDT for Cheyenne County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 3:19 PM MDT (21:19 UTC)
Expired
Aug 5, 2018, 3:45 PM MDT
In force
26 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 143 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 12:06 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-482 J/kg
Mixed-layer LCL
2377 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS55 KCYS 052119
SVRCYS
NEC033-052145-
/O.NEW.KCYS.SV.W.0238.180805T2119Z-180805T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
319 PM MDT SUN AUG 5 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southern Cheyenne County in the Panhandle of Nebraska...

* Until 345 PM MDT.

* At 318 PM MDT, a severe thunderstorm was located near Peetz, or 12
  miles southwest of Sidney, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lorenzo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4101 10330 4100 10331 4102 10337 4116 10325
      4101 10262 4100 10263
TIME...MOT...LOC 2118Z 292DEG 39KT 4104 10317 

HAIL...1.25IN
WIND...60MPH
 
$$

Braun
2 follow-up statements
209 
WWUS55 KCYS 052135
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
335 PM MDT SUN AUG 5 2018

NEC033-052145-
/O.CON.KCYS.SV.W.0238.000000T0000Z-180805T2145Z/
Cheyenne NE-
335 PM MDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...

At 335 PM MDT, a severe thunderstorm was located 7 miles southeast of
Lorenzo, or 11 miles south of Sidney, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lorenzo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4101 10319 4113 10312 4101 10262 4100 10263
TIME...MOT...LOC 2135Z 292DEG 39KT 4097 10294 

HAIL...1.25IN
WIND...60MPH
 
$$

Braun
534 
WWUS55 KCYS 052144
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
344 PM MDT SUN AUG 5 2018

NEC033-052154-
/O.EXP.KCYS.SV.W.0238.000000T0000Z-180805T2145Z/
Cheyenne NE-
344 PM MDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
WILL EXPIRE AT 345 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4101 10319 4113 10312 4101 10262 4100 10263
TIME...MOT...LOC 2144Z 292DEG 39KT 4095 10287 

$$

Braun

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:57 PM MDT, 22 minutes earlier.

Area forecast discussion, Aug 5, 2:57 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
257 PM MDT Sun Aug 5 2018

.SHORT TERM...(This evening through Monday)
Issued at 257 PM MDT Sun Aug 5 2018

Another active afternoon into the early evening today with
scattered showers and isolated stronger thunderstorms moving
southeastward across the southern half of the forecast area. We
will continue with Severe Thunderstorm Watch number 329 as posted
with the potential of more additional strong to severe storms
developing west of I-25 moving eastward through late afternoon.
This activity continues to generate ahead of a shortwave moving
east out of northern Utah this afternoon, with a general downward
trend on thunderstorm strength expected in the early evening as
the midlevel dynamics start to pull east and we start losing
instability along and just north of the Colorado border. We keep
chance PoPs going for the northern zones into the Nebraska
Panhandle into the early evening, with small PoPs overnight.

Not much in the way of forcing for tomorrow for strong storms.
The weak quasi-stationary boundary stretched roughly along the
Wyoming/Colorado border late today will surge southeastward along
the foothills tonight as the shortwave pulls east of our area.
Most of any synoptic scale forcing for orgazined severe storms
will be to our east and southeast by tomorrow...although we do
expect to see a few afternoon showers and thunderstorms develop
over the higher terrain west of I-25 by early afternoon spreading
east onto the high plains in the afternoon hours.

.LONG TERM...(Monday night through Sunday)
Issued at 257 PM MDT Sun Aug 5 2018

We are still looking at a gradually warmer and drier period of
weather mid to late week as upper-level ridging builds across the
western CONUS keeping the main track of mid/upper energy to our
north. As midnight shift stated, an occasional disturbance passing
over the northeast side of the ridge could yield a short term
convective risk from time to time, but we still do not expect to
see any organized precipitation chances through the extended
forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM MDT Sun Aug 5 2018

Latest HRRR guidance seemingly has a decent handle on the
southeastern Wyoming convection so far, and is showing scattered
storms developing east of I-25 22Z through 02Z into the western
Nebraska Panhandle. We carried this trend through the TAFs with
not a whole lot more expected around Rawlins, with scattered
showers and a few thunderstorms moving through the Laramie
vicinity 19Z through 23Z. Periods of thunderstorms probable
Cheyenne, Scottsbluff, Sidney and Alliance mid to late afternoon
into the early evening east into western Nebraska.

&&

.FIRE WEATHER...
Issued at 257 PM MDT Sun Aug 5 2018

SScattered showers and a few thunderstorms will persist into the
evening hours before diminishing. Fire weather concerns are
minimal through mid week. Warmer and drier weather returns Tuesday
onward. Relative humidity values will drop to around 15 percent
across western Carbon county Monday through Wednesday, but winds
will remain generally light.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JG
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...JG
Hazardous weather outlook, Aug 5, 7:38 AM MDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
738 AM MDT Sun Aug 5 2018

WYZ101>119-061345-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
738 AM MDT Sun Aug 5 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected through the day today, with
thunderstorms possibly becoming strong to severe in the afternoon.
Large hail and damaging winds are possible with any thunderstorms
this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a slight chance of thunderstorms early in the week across
far southern Wyoming along the Interstate 80 corridor. Otherwise,
drier weather is expected for the rest of the week.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-061345-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
738 AM MDT Sun Aug 5 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected through the day today, with
thunderstorms possibly becoming strong to severe late in the
afternoon. Large hail and damaging winds are possible with any
thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Aug 5, 11:49 AM MDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1149 AM MDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     TSTM WND GST     2 E ARLINGTON           41.59N 106.17W
08/05/2018  M78 MPH          CARBON             WY   DEPT OF HIGHWAYS

            OBSERVATION TAKEN FROM WYDOT SENSOR AT ARLINGTON EAST.

&&

TTRUDEL
Local storm report, Aug 5, 12:01 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1201 PM MDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
08/05/2018  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            OBSERVATION FROM WYDOT SENSOR AT COOPER COVER ALONG
            INTERSTATE 80.

&&

TTRUDEL
Local storm report, Aug 5, 1:51 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
151 PM MDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND GST     5 NE CHEYENNE           41.19N 104.71W
08/05/2018  E60 MPH          LARAMIE            WY   EMERGENCY MNGR

&&

ABRAUN
Special weather statement, Aug 5, 1:58 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
158 PM MDT SUN AUG 5 2018

NEZ054-055-WYZ118-119-052045-
Kimball NE-Cheyenne NE-Central Laramie County WY-
East Laramie County WY-
158 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE...KIMBALL
AND SOUTHEASTERN LARAMIE COUNTIES UNTIL 245 PM MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burns, or 28 miles east of Cheyenne, moving east at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kimball, Pine Bluffs, Burns, Oliver Campground, Oliver Reservoir,
Kimball Airport, Panorama Point, Carpenter and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 386 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4102 10443 4144 10424 4114 10337 4100 10343
      4100 10429
TIME...MOT...LOC 1957Z 287DEG 45KT 4122 10425

Trudel
Special weather statement, Aug 5, 2:25 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT SUN AUG 5 2018

WYZ109-111>113-052115-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Central Carbon County WY-Southwest Carbon County WY-
225 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CARBON COUNTY UNTIL
315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Wamsutter, moving east at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Teton Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4141 10790 4164 10787 4167 10706 4132 10709
TIME...MOT...LOC 2024Z 273DEG 45KT 4152 10779

Trudel
Special weather statement, Aug 5, 2:48 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
248 PM MDT SUN AUG 5 2018

NEZ054-055-052130-
Kimball NE-Cheyenne NE-
248 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 330 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dix, or 9 miles southeast of Kimball, moving east at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sidney, Potter, Dix, Colton, Sunol, Brownson, Lorenzo and Sidney
Airport.

This includes Interstate 80 in Nebraska between mile markers 23 and
71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4101 10368 4130 10362 4125 10271 4100 10274
      4100 10342
TIME...MOT...LOC 2048Z 273DEG 40KT 4114 10352

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:58 PM MDTSpecial Weather StatementCYSKimball47 min
Aug 5, 2:48 PM MDTSpecial Weather StatementCYSCheyenne42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.